Alert archive / Missouri / Flash Flood Warnings in 2025

Flash Flood Warning 48, NWS St. Louis, MO

August 12, 2025Madison County, Saint Clair County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 12, 2025, 3:43 PM CDT for Madison County, Saint Clair County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2025, 3:43 PM CDT (20:43 UTC)
Expired
Aug 12, 2025, 5:28 PM CDT
In force
105 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS53 KLSX 122043
FFWLSX
ILC119-163-MOC183-189-510-122330-
/O.NEW.KLSX.FF.W.0048.250812T2043Z-250812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
343 PM CDT Tue Aug 12 2025

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northwestern Saint Clair County in southwestern Illinois...
  East Central Saint Charles County in east central Missouri...
  Eastern Saint Louis County in east central Missouri...
  Eastern Saint Louis City in east central Missouri...

* Until 630 PM CDT.

* At 343 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen in a short period of time. Additional rainfall amounts 
  up to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Louis, Granite City, Alton, East St. Louis, Edwardsville, 
  Cahokia, Glen Carbon, Bellefontaine Neighbors, Wood River, 
  Bethalto, Pontoon Beach, Centreville, Washington Park, Madison, 
  Riverview, Venice, Spanish Lake, Cahokia Parks Airport, East Alton 
  and Fairmont City.

This includes the following State Parks...
Scott Joplin Historic Site, Confluence State Park and Horseshoe Lake 
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3859 9028 3893 9014 3889 8991 3855 9015
      3857 9023

FLASH FLOOD...RADAR INDICATED

$$

19
2 follow-up statements
199 
WGUS73 KLSX 122053
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
353 PM CDT Tue Aug 12 2025

ILC119-163-MOC183-189-510-122330-
/O.CON.KLSX.FF.W.0048.000000T0000Z-250812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-Saint Clair IL-Saint Charles MO-Saint Louis MO-Saint
Louis City MO-
353 PM CDT Tue Aug 12 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS 
EVENING FOR SOUTHWESTERN MADISON AND NORTHWESTERN SAINT CLAIR 
COUNTIES IN SOUTHWESTERN ILLINOIS, EAST CENTRAL SAINT CHARLES AND 
EASTERN SAINT LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND THE 
EASTERN SAINT LOUIS CITY IN EAST CENTRAL MISSOURI...

At 353 PM CDT, Doppler radar indicated thunderstorms were producing 
heavy rain in St. Louis City, MO. Between 2 and 3 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  St. Louis, Granite City, Alton, East St. Louis, Edwardsville, 
  Cahokia, Glen Carbon, Bellefontaine Neighbors, Wood River, 
  Bethalto, Pontoon Beach, Centreville, Washington Park, Madison, 
  Riverview, Venice, Spanish Lake, Cahokia Parks Airport, East Alton 
  and Fairmont City.

This includes the following State Parks...
Scott Joplin Historic Site, Confluence State Park and Horseshoe Lake 
State Park.

Numerous instances of flooding due to heavy rain rates and poor 
drainage were reported along highways 70, 64, 55, and 44 in downtown 
St. Louis City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3857 9023 3859 9028 3893 9014 3889 8991
      3855 9015

FLASH FLOOD...OBSERVED

$$

19
855 
WGUS73 KLSX 122228
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
528 PM CDT Tue Aug 12 2025

ILC119-163-MOC183-189-510-122238-
/O.CAN.KLSX.FF.W.0048.000000T0000Z-250812T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-Saint Clair IL-Saint Charles MO-Saint Louis MO-Saint
Louis City MO-
528 PM CDT Tue Aug 12 2025

...FLASH FLOOD WARNING FOR SOUTHWESTERN MADISON AND NORTHWESTERN 
SAINT CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS, EAST CENTRAL SAINT 
CHARLES AND EASTERN SAINT LOUIS COUNTIES IN EAST CENTRAL MISSOURI 
AND THE EASTERN SAINT LOUIS CITY IN EAST CENTRAL MISSOURI HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

Flood waters have largely receded, aside from a few areas with poor 
drainage. Please continue to heed remaining road closures.

&&

LAT...LON 3857 9023 3859 9028 3893 9014 3889 8991
      3855 9015

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:28 PM CDT, 1 hour 15 minutes earlier. Its key messages:

  • Scattered storms capable of locally heavy rainfall and gusty winds are expected to continue across portions of the area through this evening.
  • Potentially dangerous heat returns to the region this weekend into early next week.
Area forecast discussion, Aug 12, 2:28 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
228 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered storms capable of locally heavy rainfall and gusty
  winds are expected to continue across portions of the area
  through this evening.

- Potentially dangerous heat returns to the region this weekend
  into early next week.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 227 PM CDT Tue Aug 12 2025

Current water vapor imagery shows upper-level troughing digging into
the Midwest with several shortwaves traversing the flow within it.
One of these shortwaves is moving through northern Missouri as of
early this afternoon, and a cold front can be seen in surface
observations moving through northeastern Missouri. Ahead of the
front, an area of surface convergence along the I-44 Missouri/I-70
Illinois corridor has led to convection developing early this
afternoon - about an hour or two earlier than anticipated. If ACARS
soundings out of KSTL are accurate, models have been overdoing
instability by about 1,000 J/kg for SBCAPE. Between this and the
slightly earlier convective initiation, updrafts may not be able to
reach their full potential later this afternoon. Effective shear is
around 20 kts across the CWA currently, leading to the poor storm
organization we have seen so far. While PWAT is around 2" and an
inverted "V" signature is noted in several soundings, the slightly
lower instability and convective debris may inhibit updrafts from
reaching a height that, when they collapse, would lead to severe-
strength winds. Even so, several downburst signatures have been
noted around the St. Louis metro area so far this afternoon, and
confidence is high that at least isolated sub-severe downburst winds
(up to 50 mph) will occur under stronger storms that collapse. The
high PWAT and slower storm motion may also lead to isolated flooding
issues, but the shorter lifespan of storms is expected to mitigate a
more notable flood threat. With instability waning with the setting
sun and convection easily becoming outflow dominant, a gradual
weakening and decrease in coverage of convection is expected this
evening.

The front will gradually pass through the rest of the CWA this
evening and tonight, clearing it to the southeast by Wednesday
morning. In its wake, high pressure will spread into the Middle
Mississippi Valley, characterized by generally northerly winds and
temperatures running at to just below climatological normals. There
is a low probability (20%) that there will be enough boundary layer
moisture behind the front to lead to isolated to scattered
convection across far southeastern Missouri and southwestern
Illinois as a shortwave and the upper-level trough axis swing
overhead during the afternoon, but most locations will remain dry.

Elmore

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 227 PM CDT Tue Aug 12 2025

The main focus for impactful weather in the extended forecast period
is going to be the return of above normal temperatures. While
guidance consensus is that upper-level ridging will still be
gradually building into the Midwest on Thursday, the trend has been
for it to do so more slowly. As a result, the surface high
responsible for our more seasonable weather mid-week will hang
around a little longer and inhibit southerly flow from returning to
the CWA, with conditions on Thursday being similar to those forecast
on Wednesday. However, the upper-level ridge will notably amplify on
Friday, quickly pushing the surface high eastward and deepening
southerly flow over the Middle Mississippi Valley. Temperatures at
850 mb are expected to see at least a 5 degree C jump, with values
forecast to top out in the low 20s C. This climatologically favors
surface temperatures in the mid 90s, which matches well with
ensemble means on Friday. Guidance consensus is that the ridge will
only continue to build into the region over the weekend, with
potentially dangerous levels of heat and humidity occurring. NBM-
based probabilities for high temperatures of at least 90 degrees top
out at 80-100% for nearly the entire CWA Saturday and Sunday, and 60-
80% of at least 95 degrees for locations mainly along and south of I-
70 over the same period. With dew points from the NBM and ensemble
mean hovering in the low to mid 70s, heat index values of at least
100 degrees are expected, and there is growing concern for Heat
Advisory criteria or perhaps Extreme Heat Warning criteria for
portions of the area over the weekend.

How long this heat carries into next week is uncertain. Both
deterministic guidance and ensemble clusters show the upper-level
ridge retrograding westward as troughing develops over the eastern
CONUS. However, guidance differs on the timing of this and the
amplitude of the trough, leading to the spread among the global
ensemble IQR increasing to 10 degrees next Tuesday. If the ridge is
able to hold on over the region, we may at most see temperatures
only decrease by a degree or two through the early week period
compared to the weekend. However, if the ridge moves far enough
west, the CWA will be beneath northwesterly flow aloft, allowing for
cooler air and increasing rain/cloud chances across the region early
next week. A majority of guidance favors the more stubborn ridge,
and this is reflected in the current forecast.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1218 PM CDT Tue Aug 12 2025

The main concern for impacts this TAF period is scattered showers
and thunderstorms along a cold front sinking southward through the
region. This showers and thunderstorms have the greatest chance of
impacting KSUS, KSTL, and KCPS, though a brief period of impacts
can't be ruled out at KCOU and KJEF. With showers or storms that
make direct impact to terminals, heavy rainfall will reduce
visibilities, and storms in proximity to local terminals could
produce gusty, erratic winds. Behind the front tonight and
tomorrow, winds will be very light and mostly variable.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 12, 2:36 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
236 PM CDT Tue Aug 12 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
236 PM CDT Tue Aug 12 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early tonight. Some
storms may produce locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance of thunderstorms for portions of the area
Wednesday, Thursday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:48 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair55 min
Aug 12, 5:28 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair62 min
Aug 12, 5:36 PM CDTAreal Flood AdvisoryLSXFranklin, Jefferson25 min
Aug 12, 6:01 PM CDTAreal Flood WarningLSXFranklin, Jefferson5 min
Aug 12, 6:06 PM CDTFlash Flood WarningLSXFranklin, Jefferson98 min

Nearby

Flash Flood Warnings in Missouri, 2025Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.